Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lactic Acidosis=Death?
Jun 18, 2003

Hello -

I'm a 32-year old man who's been poz for 14 years (yes, since I was 17 or 18). Though I've managed to hang on more or less through the years, the last few have brought serious problems with various organs, most notably pancreatitis and liver and kidney failure. My virus has not been under control since '97 as I have serious resistance to all currently available meds (inc. T-20).

Currently I'm going through my 2nd round of liver failure this year (and it's only June!) with drastically elevated liver enzyme numbers, and also very serious lactic acidosis. To the point where my doctor has advised me to"get my life in order" as without a major turn-around in these numbers, I probably have only from weeks to months left to live.

My doctor is not an alarmist, and is, in fact, highly respected in the HIV/AIDS circles of SF. I do not doubt his prognosis. What I wonder about is if there's anything I can be doing to help move these numbers in the right direction.

So far, we've cut out all HAART drugs, leaving the bare minimum of prophylaxis-type and treatment-type drugs, principally valcyte (which has failed in conjunction with my gancyclovir implant to get my CMV Retinitis under control).

At the advise of my liver specialist, I've been taking Urso250 for several months, and my primary doc has me doing baking soda (1 t./8oz water) 2x/day to try to lower the acidosis. We did this bicarb treatment once before when I was hospitalized for kidney failure and acidosis in 2002. I'm religiously following this protocol, though drinking the bicarb solution nearly makes me want to throw up. I'm wondering if there are any additional things I might be trying to get both the liver numbers and the acid level down. Would exercise help or hurt? If helpful, aerobic or resistance? Increased hydration? Dietary changes? Sorry...I'm kinda desperate here. Considering I'm apparently so close to death, I feel more or less OK - not particularly "well", but I've spent entire years feeling much much worse - is this normal?

Thanks for your assistance!

brian

Response from Dr. Boyle

It sounds like things have gotten quite desperate and I am always reluctant to step in to situations like this since I don't know enough about you to start treating you. It sounds like your doctor has been very thorough and is very familiar with your situation, so whatever is said here should be cleared with him/her before you try it. Since you are having problems with lactic acidosis discontinuation of your nucleoside analogues is essential. A trial of riboflavin, thiamine and coenzyme-Q might be appropriate despite very little clinical data to support their use, since they are relatively benign and may help. If your T cells are a problem, and it sounds like they clearly are, you could consider using an NNRTI/PI combination, but you need to be extremely cautious about this since they could worsen your liver disease. In that regard, I would clearly avoid nevirapine and high-dose ritonavir since these are the worst about causing severe liver disease. If your lactic acidosis resolves and these medications are not enough, a trial of abacavir, tenofovir or lamivudine is likely to be safe, but it sounds as if your HIV is already resistant to those drugs. Regarding your specific questions, exercise is not likely to help, but you should remain well hydrated and talk with a dietitian about dietary considerations for your pancreatic, kidney and liver disease. Finally, you should be on some form of prophylaxis for PCP and perhaps MAC and bicarb can be given as a tablet; you should discuss these issues with your doctor.



Previous
Starting symptoms of neuropathy?
Next
Natural way

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement